Close X
Get more out of WDDTY.com
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs
OR

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.


Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

News2002April › Antidepressant linked with withdrawal symptoms › April 2002

Antidepressant linked with withdrawal symptoms

For years, drug manufacturing giant GlaxoSmithKline has promoted their best-selling antidepressant paroxetine (Seroxat) as safe and easy to quit taking

For years, drug manufacturing giant GlaxoSmithKline has promoted their best-selling antidepressant paroxetine (Seroxat) as safe and easy to quit taking.

Now, the company has been forced to admit that this selective serotonin reuptake inhibitor (SSRI) can cause severe withdrawal symptoms on stopping.

According to Charles Medawar, head of Social Audit, a US consumer research group specialising in medicines policy, GlaxoSmithKline has evaded the issue of paroxetine addiction since it was first granted a licence to sell the product, which was over 10 years ago. 'The company has been promoting paroxetine directly to consumers as 'non-habit-forming' for far too long,' says Medawar.

Indeed, the International Federation of Pharmaceutical Manufacturers Associations last year declared that the company was guilty of misleading the public about the drug.

The US Food and Drug Administration (FDA) has also published a new product warning, and the product information sheet now includes the fact that withdrawal symptoms, such as bad dreams, paraesthesia ('crawling' of the skin) and dizziness, occur in up to 7 per cent of patients. The warning also mentions anecdotal reports of agitation, sweating and nausea, and tells doctors to consider restarting treatment if symptoms become intolerable.

Although welcoming the FDA's new safety warnings, Dr Peter Haddad, consultant psychiatrist at Salford's Mental Health Service NHS Trust, suggests that, as withdrawal side-effects with antidepressants are far more common than most people realise, any new antidepressant should be thoroughly tested before licensing.

Says Haddad, 'This is a seriously underresearched area. There's no good evidence to help doctors get the dosing right as patients come off treatment. It's still a matter of trial and error' (BMJ, 2002; 324: 260).


You may also be interested in...

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2017 WDDTY Publishing Ltd.
All Rights Reserved